I started taking birth control pills (Loestrin FE, for anyone who’s curious) about seven months ago, and surprisingly, it really helped with my weight loss. I didn’t really do anything drastic, but lost about 12 lbs by just going on the pill. Now, of course, I know that most women gain weight on the pill, so that point is neither here nor there.
The reason I’m talking about the pill is because I noticed that my nails were breaking easily and my hair was starting to get split ends — something that never happened before.
Before I continue, let’s have a quick hormone lesson: the female body produces two types of hormones called progesterone and estrogen. Progesterone and estrogen regulate the menstrual cycle, and different levels of each hormone determine when your body will ovulate (release an egg) and when you start bleeding (shedding the lining of the uterus because you didn’t get pregnant that cycle).
BCPs have synthetic hormones that mimic progesterone (norethindrone acetate) and estrogen (estriadol), keeping the hormone in your body at a certain level so that you do not ovulate. No egg = no pregnancy. End of hormone lesson.
So all is well and good with my BCP, except I’ve learned that birth control pills with high levels of norethindrone acetate in comparison to estriadol (which many BCPs do nowadays), like Loestrin, can actually make women lose their hair and deplete the body of most B vitamins! YIKES!
While I haven’t seen any hair loss, I don’t want my nails and hair to get any weaker, which is why I recently started taking Biotin (5000 mcg a day). I’ve heard good things about it, like how it will make your hair grow thicker and faster, as well as strengthen your nails. It takes about a month to see results, so I don’t really know how it will affect my body just yet.
Here is the brand I used, which you can easily get from Amazon:
I will be updating frequently to let you know about how the Biotin is working! :)
Note: I’m not a doctor or any kind of health professional. Please consult with your physician before going on any kind of supplement, as Biotin has also been known to cause acne breakouts and upset stomach if you don’t drink enough water or don’t take it with food.
Hi:-) I just started a weight loss blog, can you please tell about it so I can gain some support?:-) Thanks anyway!
I like it a lot! I think your background is nice and clean, so your blog is easy to follow. I would just advise you to add a few personal touches, like why YOU in particular want to lose weight. Also, maybe add a few pictures of yourself?
Anyway, good luck with your weight loss! Have you tried myfitnesspal? It’s a great way to keep track of your calories and exercise! :)